Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 57, NWS Springfield, MO

May 9, 2013Jasper County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 9, 2013, 6:24 AM CDT for Jasper County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2013, 6:24 AM CDT (11:24 UTC)
Expired
May 9, 2013, 7:15 AM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Jasper County, MO

The radar

The Springfield radar (KSGF), 75 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2013-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2013-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

582 
WUUS53 KSGF 091124
SVRSGF
MOC097-091215-
/O.NEW.KSGF.SV.W.0057.130509T1124Z-130509T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
624 AM CDT THU MAY 9 2013

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 715 AM CDT

* AT 618 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
  LINE EXTENDING FROM CARTERVILLE TO DUENWEG...AND MOVING NORTHEAST
  AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  AIRPORT DRIVE...ALBA...CARTERVILLE...CARTHAGE...DUENWEG...
  DUQUESNE...NORTHEASTERN JOPLIN...ORONOGO...SARCOXIE AND WEBB CITY.

INTERSTATE 44 BETWEEN MILE MARKERS 9 AND 32 WILL ALSO BE IMPACTED BY
SEVERE THUNDERSTORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3716 9454 3735 9428 3735 9414 3735 9408
      3729 9408 3729 9405 3705 9406 3705 9446
TIME...MOT...LOC 1124Z 234DEG 37KT 3719 9440 3709 9432

HAIL...<.75IN
WIND...60MPH

$$

CRAMER
1 follow-up statement
215 
WWUS53 KSGF 091142
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
642 AM CDT THU MAY 9 2013

MOC097-091153-
/O.CAN.KSGF.SV.W.0057.000000T0000Z-130509T1215Z/
JASPER MO-
642 AM CDT THU MAY 9 2013

...THE SEVERE THUNDERSTORM WARNING FOR JASPER COUNTY IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 3716 9454 3735 9428 3735 9414 3735 9408
      3729 9408 3729 9405 3705 9406 3705 9446
TIME...MOT...LOC 1143Z 234DEG 37KT 3730 9420 3720 9412

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:18 AM CDT, 6 minutes earlier.

Area forecast discussion, May 9, 6:18 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
618 AM CDT THU MAY 9 2013

.SYNOPSIS...
ISSUED AT 230 AM CDT THU MAY 9 2013

LINEAR MCS LOCATED OVER NORTH CENTRAL OKLAHOMA AND WAS SHIFTING
EAST ACROSS NORTHERN OKLAHOMA EARLY THIS MORNING. ADDITIONAL
CONVECTION HAS LIFTED NORTHEAST OVER CENTRAL MISSOURI AND WAS NOW
LOCATED MAINLY NORTH OF INTERSTATE 70. SURFACE LOW WAS LOCATED
OVER SOUTH CENTRAL KANSAS WITH DRY LINE EXTENDING SOUTH INTO
NORTHWEST TEXAS. UPPER LEVEL ENERGY CONTINUE TO SHIFT SOUTHWEST TO
NORTHEAST OVER THE PLAINS AND LOW LEVEL JET HAS AIDED IN ONGOING
CONVECTION OVER OKLAHOMA AND NORTHERN MISSOURI.

MAIN FOCUS WILL BE WITH CONVECTION TODAY INTO FRIDAY AS A FRONTAL
BOUNDARY AND PIECES OF UPPER LEVEL ENERGY TRACK THROUGH THE
FORECAST AREA.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 230 AM CDT THU MAY 9 2013

HIGHEST POPS WILL LIKELY OCCUR THIS MORNING OVER FAR WESTERN
SECTIONS OF THE CWA AS THE REMNANTS OF THE MCS TRACK INTO THE
AREA. THIS SHOULD TRACK EAST ACROSS THE FORECAST AREA THIS
MORNING. THE LOW LEVEL JET SHOULD BE DIMINISHING TOWARDS MID
MORNING AND THE PRECIPITATION COVERAGE AND INTENSITY SHOULD BE
WANING BY THAT POINT. FOR THE SECOND HALF OF THE DAY...MORE
SCATTERED SHOWERS/THUNDERSTORMS WILL BE POSSIBLE WITH MODERATE
INSTABILITY AND EMBEDDED UPPER LEVEL ENERGY MOVING ACROSS THE
AREA. SHEAR AND INSTABILITY LOOK TOO WEAK FOR ANY SEVERE WEATHER.

FOR TONIGHT...FRONTAL BOUNDARY WILL BEGIN TO SWING SOUTHEAST INTO
THE NORTHWEST PORTION OF THE CWA. WOULD EXPECT THE BEST CHANCES OF
PRECIPITATION TO OCCUR ALONG/AHEAD OF THE FRONT. HAVE THE HIGHEST
QPF TOTALS OVER SOUTHWEST MISSOURI THEN SPREADING EAST ALONG THE
MISSOURI/ARKANSAS BORDER OVERNIGHT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 230 AM CDT THU MAY 9 2013

UPPER LEVEL TROUGH AND COLD FRONT WILL SWING THROUGH THE AREA ON
FRIDAY WITH THE BULK OF THE PRECIPITATION OCCURRING AHEAD OF THESE
FEATURES AND THE HIGHEST POPS OVER SOUTH CENTRAL MISSOURI.
PRECIPITATION CHANCES WILL EVENTUALLY SHUT DOWN FROM NORTHWEST TO
SOUTHEAST ON FRIDAY/FRIDAY NIGHT BUT COULD SEE SOME LIGHT SHOWER
ACTIVITY AGAIN ON SATURDAY AS A SECONDARY FRONT/SHORTWAVE PUSH
THROUGH. A COOLER AIR MASS WILL MOVE IN BEHIND THIS SECONDARY
FRONT SATURDAY NIGHT AND COULD SEE SOME UPPER 30S TO LOW 40S FOR
LOWS SUNDAY MORNING.

THE COOL DOWN SHOULD BE SHORT-LIVED THIS TIME WITH THE SURFACE
RIDGE SHIFTING SOUTH OF THE AREA AND UPPER LEVEL RIDGING BUILDING
IN FROM THE WEST THROUGH THE FIRST PART OF NEXT WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 614 AM CDT THU MAY 9 2013

NORTHERN END OF A LINEAR MCS WAS PUSHING ACROSS SOUTHWEST CORNER
OF MO AS OF 1115Z. SHRA/TSRA WILL AFFECT JLN THROUGH THE FIRST
HOUR-HOUR AND A HALF OF THE TAF WITH CONVECTION SPREADING EAST
TOWARDS SGF/BBG BY 13-14Z. AFTER INITIAL CONVECTION SHIFTS EAST OF
THE TAF SITES...SCATTERED CONVECTION WILL BE POSSIBLE DURING THE
REMAINDER OF THE PERIOD...HOWEVER COVERAGE NOT EXPECTED TO BE
ENOUGH FOR TO BE INCLUDED IN TEMPO GROUP AT THIS TIME.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...LINDENBERG
SHORT TERM...LINDENBERG
LONG TERM...LINDENBERG
AVIATION...LINDENBERG
Hazardous weather outlook, May 9, 3:55 AM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 AM CDT THU MAY 9 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
355 AM CDT THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  SHOWERS AND THUNDERSTORMS WILL SPREAD EAST INTO EXTREME
  SOUTHEAST KANSAS AND SOUTHWEST MISSOURI THIS MORNING. SOME OF
  THESE STORMS MAY BECOME STRONG WITH WIND GUSTS UP TO 50 MPH AND
  SMALL HAIL...BUT SHOULD REMAIN BELOW SEVERE LIMITS. THESE
  THUNDERSTORMS SHOULD DIMINISH IN INTENSITY AND COVERAGE BY THE
  MID TO LATE MORNING

  ADDITIONAL SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
  AFTERNOON AS INSTABILITY INCREASES. SOME STRONG STORMS WILL BE
  POSSIBLE...BUT SHOULD REMAIN BELOW SEVERE LIMITS. THUNDERSTORMS
  WILL CONTINUE INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  A COLD FRONT WILL PUSH THROUGH ON FRIDAY WITH THUNDERSTORMS
  OCCURRING ALONG AND AHEAD OF THE FRONT.  NO SEVERE WEATHER IS
  EXPECTED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:48 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton57 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.